Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 153, NWS Houston/Galveston, TX

August 10, 20124 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Aug 10, 2012, 7:05 PM CDT for 4 counties in Texas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2012, 7:05 PM CDT (00:05 UTC)
Expired
Aug 10, 2012, 7:30 PM CDT
In force
25 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Austin County, TX, Fort Bend County, TX, Harris County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 84 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 7:10 PM CDTTSTM WND DMG6 Ne Katy, TXONE AND A HALF INCH DIAMETER TREE LIMBS DOWN NEAR THE INTERSECTION OF KATY HOCKLEY AND LONGENBAUGH ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 4:31 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.1 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2012-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2012-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2673 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS54 KHGX 110005
SVRHGX
TXC015-157-201-473-110030-
/O.NEW.KHGX.SV.W.0153.120811T0005Z-120811T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
705 PM CDT FRI AUG 10 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN AUSTIN COUNTY IN SOUTHEAST TEXAS...
  NORTHWESTERN FORT BEND COUNTY IN SOUTHEAST TEXAS...
  WEST CENTRAL HARRIS COUNTY IN SOUTHEAST TEXAS...
  SOUTHERN WALLER COUNTY IN SOUTHEAST TEXAS...

* UNTIL 730 PM CDT

* AT 700 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM KATY
  TO SEALY MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KATY...BROOKSHIRE...WALLIS...SIMONTON...FULSHEAR...
  SAN FELIPE AND PATTISON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. TREES WERE
REPORTED DOWN IN WALLER COUNTY AS THE STORMS MOVED THROUGH. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 2998 9569 2978 9559 2962 9607 2983 9616
TIME...MOT...LOC 0000Z 301DEG 21KT 2991 9565 2974 9618 

$$

DR
1 follow-up statement
037 
WWUS54 KHGX 110037
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
737 PM CDT FRI AUG 10 2012

TXC473-157-201-015-110047-
/O.EXP.KHGX.SV.W.0153.000000T0000Z-120811T0030Z/
HARRIS TX-WALLER TX-FORT BEND TX-AUSTIN TX-
737 PM CDT FRI AUG 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HARRIS...
SOUTHERN WALLER...NORTHWESTERN FORT BEND AND SOUTHEASTERN AUSTIN
COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 2998 9569 2978 9559 2962 9607 2983 9616
TIME...MOT...LOC 0037Z 301DEG 21KT 2991 9565 2974 9618 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 4:35 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 10, 4:35 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
435 PM CDT FRI AUG 10 2012

.UPDATE...
QUICK UPDATE TO THE ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH
#572 IN EFFECT FOR MOST OF SOUTHEAST TEXAS THROUGH MIDNIGHT
TONIGHT. 38

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT FRI AUG 10 2012/

DISCUSSION...
AT 20Z...SCATTERED THUNDERSTORMS BEGINNING TO FIRE ALONG A PRE-
FRONTAL TROF OVER WALKER...SAN JAC AND POLK COUNTIES. THE MAIN FRONT
IS CURRENTLY POSITIONED ROUGHLY ALONG A TEMPLE TO PALESTINE LINE.
THESE STORMS ARE MOVING INTO A VERY HEATED AND MORE MOIST DOWNSTREAM
ENVIRONMENT (SE'ERN FORECAST AREA)...A GOOD TIME FOR PROPAGATING
CELLS AND SUBSEQUENT OUTFLOW TO INITIATE STRONG TO BRIEF SEVERE
STORMS OVER THE NEXT 4 TO 6 HOURS. SPS'S ALREADY OUT TO COVER ABOVE
ACTIVITY...BUT READIED TO RAMP IT UP IF NECESSARY. THIS MORNING'S
HGXHWO COVERS THREATS OF DOWNBURST WINDS AND LOCALLY HEAVY RAINFALL.

A BORDERLINE HEAT ADVISORY SITUATION AS MANY TOPED OUT IN THE
105-110 F HEAT INDEX REALM TODAY UNDER CLEAR SKIES AND LIGHT
SOUTHWESTERLY WINDS. DRIER AIR FILTERING IN FROM THE NORTH WILL
REGULATE MANY SATURDAY INTERIOR HEAT INDICES TO UNDER 105F...
ALTHOUGH MANY (NEAR) COASTAL LOCALES WILL AGAIN NEAR 108F. HAVE
HELD OUT ON ISSUING AN EARLY WEEKEND HEAT ADVISORY AS FEEL THE
REMNANTS OF TONIGHT'S FRONT WILL WASH OUT THROUGH THE EARLY
AFTERNOON...MODIFYING THE MARITIME AIR MASS AS A MORE ONSHORE
(SSE) FLOW PREVAILS DURING THE PEAK HEATING HOURS OF 19-23Z.
NEVERTHELESS...UPPER RIDGING WILL BE THE DOMINANT WEEKEND WEATHER
DRIVER AND KEEP THE MAJORITY OF US HOT AND DRY. WITH NO FORESEEABLE
SYNOPTIC BOUNDARIES COMING THROUGH THE REGION...THE ONGOING CAVEAT
THROUGH THE REMAINDER OF THE PERIOD WILL BE DIURNAL SEA BREEZE-INDUCED
CONVECTION. 31

MARINE...
THE FRONTAL BOUNDARY OVER N TX IS EXPECTED TO DIP INTO SE TX TONIGHT
AND SATURDAY. THE LATEST MODEL GUIDANCE KEEPS THE FRONT INLAND
ALTHOUGH THE PREFRONTAL TROUGH MAY WORK ITS WAY BRIEFLY OFF THE
COAST. IMPACTS TO THE MARINE LOCATIONS WILL MAINLY BE A BRIEF
SHIFT IN THE WINDS TO THE SOUTHWEST AND WEST AND THE CHANCES FOR
ISOLATED SHOWERS AND THUNDERSTORMS. ONSHORE WINDS ARE EXPECTED BY
SUNDAY. 40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76 100  77 100  78 /  10  10  10  10  10
HOUSTON (IAH)              75  96  77  95  78 /  30  20  10  20  10
GALVESTON (GLS)            82  93  81  91  82 /  30  20  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...38
Hazardous weather outlook, Aug 10, 10:42 AM CDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1042 AM CDT FRI AUG 10 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-111545-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1042 AM CDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SLIGHT RISK FOR ISOLATED SEVERE THUNDERSTORMS...

.DAY ONE...TODAY AND TONIGHT

A NORTHERN TEXAS FRONTAL BOUNDARY WILL SLOWLY MOVE SOUTH THIS
AFTERNOON AND MAY BECOME THE FOCUS FOR DOWNSTREAM THUNDERSTORM
INITIATION. ISOLATED STORMS WILL DEVELOP WITHIN A VERY UNSTABLE
AIR MASS AND COULD BE CAPABLE OF PRODUCING STRONG DAMAGING WINDS.
THE THREAT FOR STRONGEST STORMS WILL COMMENCE PAST MID AFTERNOON
AND WILL CONTINUE INTO THE EARLY EVENING. STORMS WILL BE SLOW
MOVING AND CAPABLE OF BRIEF HEAVY DOWNPOURS. THE HIGHEST LIKELIHOOD
OF STRONG TO SEVERE THUNDERSTORMS WILL BE OVER AREAS NORTH OF A
BRENHAM TO LIVINGSTON LINE...MOVING SOUTH TO SOUTHEAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATTER THIS AFTERNOON INTO THE
EARLY EVENING.

In the hours before

Local storm report, Aug 10, 4:53 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
453 PM CDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             NEW WAVERLY             30.54N 95.48W
08/10/2012  E0.50 INCH       WALKER             TX   TRAINED SPOTTER

&&

PKUHN
Special weather statement, Aug 10, 5:18 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
518 PM CDT FRI AUG 10 2012

TXZ197-210-211-102245-
COLORADO TX-WASHINGTON TX-AUSTIN TX-
518 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLORADO...
SOUTHWESTERN WASHINGTON AND NORTHWESTERN AUSTIN COUNTIES UNTIL 545
PM CDT...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF RAPIDLY DEVELOPING STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BRENHAM TO WESLEY...AND MOVING SOUTH AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BRENHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN LEAGUE CITY .

&&

LAT...LON 2978 9673 2996 9657 3004 9662 3012 9664
      3021 9631 2989 9644
TIME...MOT...LOC 2213Z 352DEG 23KT 3016 9634 3006 9668

40
Local storm report, Aug 10, 5:28 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
528 PM CDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             NEW WAVERLY             30.54N 95.48W
08/10/2012  E0.50 INCH       WALKER             TX   TRAINED SPOTTER

0507 PM     HAIL             SSW MONTGOMERY          30.39N 95.70W
08/10/2012  E0.75 INCH       MONTGOMERY         TX   AMATEUR RADIO

            PENNY SIZE HAIL REPORTED AT THE CORNER OF FM 149 AND EVA
            STREET.

&&

PKUHN
Special weather statement, Aug 10, 5:53 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
553 PM CDT FRI AUG 10 2012

TXZ210-211-102330-
COLORADO TX-AUSTIN TX-
553 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLORADO AND WESTERN
AUSTIN COUNTIES UNTIL 630 PM CDT...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES WEST OF BELLVILLE...MOVING SOUTH AT
20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS AND WEIMAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2993 9659 2996 9657 2998 9657 3007 9637
      2991 9643 2989 9639 2972 9622 2963 9638
      2970 9681
TIME...MOT...LOC 2252Z 352DEG 15KT 2990 9648

40
Local storm report, Aug 10, 6:11 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
611 PM CDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             NEW WAVERLY             30.54N 95.48W
08/10/2012  E0.50 INCH       WALKER             TX   TRAINED SPOTTER

0455 PM     TSTM WND DMG     NAVASOTA                30.39N 96.09W
08/10/2012                   GRIMES             TX   LAW ENFORCEMENT

            TREES DOWN.

0507 PM     HAIL             SSW MONTGOMERY          30.39N 95.70W
08/10/2012  E0.75 INCH       MONTGOMERY         TX   AMATEUR RADIO

            PENNY SIZE HAIL REPORTED AT THE CORNER OF FM 149 AND EVA
            STREET.

&&

PKUHN
Local storm report, Aug 10, 6:37 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
637 PM CDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             NEW WAVERLY             30.54N 95.48W
08/10/2012  E0.50 INCH       WALKER             TX   TRAINED SPOTTER

0455 PM     TSTM WND DMG     NAVASOTA                30.39N 96.09W
08/10/2012                   GRIMES             TX   LAW ENFORCEMENT

            TREES DOWN.

0507 PM     HAIL             SSW MONTGOMERY          30.39N 95.70W
08/10/2012  E0.75 INCH       MONTGOMERY         TX   AMATEUR RADIO

            PENNY SIZE HAIL REPORTED AT THE CORNER OF FM 149 AND EVA
            STREET.

0513 PM     TSTM WND DMG     2 SE MONTGOMERY         30.37N 95.67W
08/10/2012                   MONTGOMERY         TX   LAW ENFORCEMENT

            POWERLINES DOWN FROM MONTGOMERY TOWARDS LAKE CONROE.

0542 PM     TSTM WND DMG     4 NE MAGNOLIA           30.25N 95.70W
08/10/2012                   MONTGOMERY         TX   LAW ENFORCEMENT

            TREES DOWN BETWEEN MONTGOMERY AND MAGNOLIA.

&&

PKUHN

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:23 PM CDTSpecial Weather StatementHGXFort Bend22 min
Aug 10, 7:32 PM CDTSpecial Weather StatementHGXColorado43 min
Aug 10, 8:07 PM CDTSpecial Weather StatementHGXJackson38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.